Change search
ReferencesLink to record
Permanent link

Direct link
Bayesian outbreak detection in the presence of reporting delays
Stockholm University, Faculty of Science, Department of Mathematics.
Number of Authors: 4
2015 (English)In: Biometrical Journal, ISSN 0323-3847, E-ISSN 1521-4036, Vol. 57, no 6, 1051-1067 p.Article in journal (Refereed) Published
Abstract [en]

One use of infectious disease surveillance systems is the statistical aberration detection performed on time series of counts resulting from the aggregation of individual case reports. However, inherent reporting delays in such surveillance systems make the considered time series incomplete, which can be an impediment to the timely detection and thus to the containment of emerging outbreaks. In this work, we synthesize the outbreak detection algorithms of Noufaily etal.(2013) and Manitz and Hohle(2013) while additionally addressing right truncation caused by reporting delays. We do so by considering the resulting time series as an incomplete two-way contingency table which we model using negative binomial regression. Our approach is defined in a Bayesian setting allowing a direct inclusion of all sources of uncertainty in the derivation of whether an observed case count is to be considered an aberration. The proposed algorithm is evaluated both on simulated data and on the time series of Salmonella Newport cases in Germany in 2011. Altogether, our method aims at allowing timely aberration detection in the presence of reporting delays and hence underlines the need for statistical modeling to address complications of reporting systems. An implementation of the proposed method is made available in the R package surveillance as the function bodaDelay.

Place, publisher, year, edition, pages
2015. Vol. 57, no 6, 1051-1067 p.
Keyword [en]
Bayesian inference, Infectious diseases, INLA, Reporting delays, Surveillance
National Category
Biological Sciences Mathematics
URN: urn:nbn:se:su:diva-123506DOI: 10.1002/bimj.201400159ISI: 000363419700008OAI: diva2:875649
Available from: 2015-12-01 Created: 2015-11-27 Last updated: 2015-12-01Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full text

Search in DiVA

By author/editor
Höhle, Michael
By organisation
Department of Mathematics
In the same journal
Biometrical Journal
Biological SciencesMathematics

Search outside of DiVA

GoogleGoogle Scholar
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

Altmetric score

Total: 19 hits
ReferencesLink to record
Permanent link

Direct link